Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 3, NWS Riverton, WY

January 6, 2020Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Jan 6, 2020, 2:41 AM MST for Park County, Wyoming. It took effect at Jan 6, 2020, 2:00 PM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 6, 2020, 2:41 AM MST (09:41 UTC)
In effect from
Jan 6, 2020, 2:00 PM MST
Expired
Jan 7, 2020, 5:00 AM MST
In force
15 hr
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2020-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2020-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WWUS75 KRIW 060941
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
241 AM MST Mon Jan 6 2020

...High winds likely this afternoon through Monday night...

WYZ003-070000-
/O.UPG.KRIW.HW.A.0002.200106T2100Z-200107T1200Z/
/O.NEW.KRIW.HW.W.0003.200106T2100Z-200107T1200Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
241 AM MST Mon Jan 6 2020

...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM
MST TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph
  expected. Higher wind gusts to around 70 mph are possible near
  Clark.

* WHERE...Cody Foothills, especially in the vicinity of Clark.

* WHEN...From 2 PM this afternoon to 5 AM MST Tuesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles, especially along Highway 120 near Clark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution of traveling. Please keep two hands on your steering 
wheel in case of a sudden, strong wind gust. In a parking lot, 
park into the wind to minimize the possibility of your car door 
hitting another parked vehicle.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
3 follow-up statements
649 
WWUS75 KRIW 062055
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
155 PM MST Mon Jan 6 2020

...High winds likely this afternoon through Monday night...

WYZ003-071000-
/O.CON.KRIW.HW.W.0003.200106T2100Z-200107T1200Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
155 PM MST Mon Jan 6 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph
  expected. Higher wind gusts to around 70 mph are possible near
  Clark. The winds have already gusted to 43 mph at the airport
  just east of Cody at 1220 PM this afternoon.

* WHERE...Cody Foothills, especially in the vicinity of Clark.

* WHEN...From 2 PM this afternoon to 5 AM MST Tuesday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles, especially along Highway 120 near Clark. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution of traveling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

TEAM RIVERTON
606 
WWUS75 KRIW 070756
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1256 AM MST Tue Jan 7 2020

...High winds likely tonight...

WYZ003-071200-
/O.CON.KRIW.HW.W.0003.000000T0000Z-200107T1200Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
1256 AM MST Tue Jan 7 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph
  expected. Higher wind gusts to around 70 mph are possible near
  Clark. The winds have already gusted to 51 mph at the airport
  just east of Cody this evening.

* WHERE...Cody Foothills, especially in the vicinity of Clark.

* WHEN...Through 5 AM MST Tuesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles, especially along Highway 120 near Clark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution of traveling. Please keep two hands on your steering
wheel in case of a sudden, strong wind gust. In a parking lot,
park into the wind to minimize the possibility of your car door
hitting another parked vehicle.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/riw
042 
WWUS75 KRIW 071148
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
448 AM MST Tue Jan 7 2020

WYZ003-071300-
/O.EXP.KRIW.HW.W.0003.000000T0000Z-200107T1200Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
448 AM MST Tue Jan 7 2020

...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING...

Winds are beginning to decrease. Therefore, the high wind warning
will be allowed to expire. Gusty winds will still be around into
the morning.

$$

For more information from the National Weather Service visit
http://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 5, 9:16 PM MST, 5 hours 25 minutes earlier.

Area forecast discussion, Jan 5, 9:16 PM MST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
916 PM MST Sun Jan 5 2020

.SHORT TERM...(This evening through Monday night)
Issued at 144 PM MST Sun Jan 5 2020

...Snowfall west of the Divide and wind east...

West of the Divide...Snowfall has increased somewhat across the
far west in response to another shortwave in the progressive
westerly flow, although it appears to be decreasing somewhat and
shrinking on radar. Then we can expect a short respite from the
more significant snowfall through 05Z this evening before
increasing once again for the rest of tonight ahead of a stronger
shortwave trough. Left front quad dynamics will aid in the
snowfall. We can expect another 1 to 3 inches of snow in the
valleys and 3 to 6 inches in the mountains by sunrise Monday
morning. Then another respite from the accumulating snowfall
before picking up once again by 1 pm Monday. This snowfall will
fall as an extended period of light to occasionally moderate
steady widespread snowfall in response to warm advection aloft and
some isentropic lift. This snowfall will decrease from south to
north Monday night with most of the snowfall ending south of Salt
River Pass by midnight Monday night. An upslope component will
add to the snowfall potential tonight through Monday night.
Advisory snowfall amounts are possible Monday and Monday night in
the far west mountains and will let the night crew take a look at
that tonight. Favorable dendritic growth will be working in our
favor as well.

East of the Divide...Wind will be the defining feature of the
weather east of the divide. The aforementioned stronger shortwave
Monday morning will increase the westerly winds, especially in
Sweetwater County. In addition, a 1037mb sfc high will become
established in far southwest Wyoming, increasing the surface
gradient to 14-15mb between GCC and RKS. 55 knot winds are
indicated at 700mb over Sweetwater Monday. MET MOS guidance is
indicating 30-31 knot winds for 6 hours during this time frame at
RKS. Have issued an SPS addressing this wind event.

The Cody Foothills are also under the gun for a possible high wind
event Monday afternoon and night. Cross sections indicate 65 knot
winds at the boundary level developing on Monday during the lead
in time for this event which appears could occur from 21Z Monday
through at least 12Z Tuesday. The gap flow component will come
into play with a 14 to 15C gradient between YNP to the Cody
Foothills during this time frame. There are hints of a mountain
wave signature, although without wind shear or a mountain top
inversion, although the right front quad of the 120 knot speed max
will be overhead. Issued a high wind watch to cover this from 21Z
Monday through 12Z Tuesday. Most all other areas east of the
Divide will experience breezy conditions at one time or another as
the series of shortwaves track west to east in the progressive
westerly flow through Monday night. Temperatures will be
seasonably cold.

.LONG TERM...(Tuesday through Sunday)
Issued at 215 PM MST Sun Jan 5 2020

Ridging will dominate the state on Tuesday, as the H5 pattern
continues to progress quickly. Breezy westerly winds will continue
to produce upslope snowfall for the far western mountain ranges
again, adding another 2 to 3 inches. The next longwave trough will
sweep into the state starting Thursday morning. Southwest surface
flow will again produce upslope snowfall for the western ranges,
while remaining parts of central and southern WY see a slight
cool down into the day Friday. Brief ridging returns on Saturday
before the next trough drops into the region late Saturday into
Sunday. This will help decrease the upslope component out west,
minimizing snowfall chances into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday)
Issued at 915 PM MST Sun Jan 5 2020

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will occur at the terminal sites. KCPR and KCOD will
have a gusty wind through the period. Scattered snow showers will
occur in the Absaroka and Wind River mountains where areas of lower
ceilings and some mountain obscuration will occur.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Expect some snow in the western mountains through the period with
lower ceilings and some mountain obscuration. KJAC airport will see
light snow at times through the period with MVFR to IFR conditions.
The terminals in SW WY will see VFR conditions through the period.
A gusty wind will prevail at the KRKS airport.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 144 PM MST Sun Jan 5 2020

A series of weather systems will move into the west and bring
occasional periods of snowfall to that area for the next few days.
Expect mainly dry conditions East of the Divide along with gusty
winds. Relative humidity will remain above critical levels.
Mixing and smoke dispersal will be generally fair to poor.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

High Wind Watch from 2 PM MST Monday until 5 AM MST Tuesday for
WYZ003.

&&

SHORT TERM...Lipson
LONG TERM...Straub
AVIATION...AR
FIRE WEATHER...Lipson
Hazardous weather outlook, Jan 5, 2:36 PM MST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
236 PM MST Sun Jan 5 2020

WYZ001>020-022>030-062145-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
236 PM MST Sun Jan 5 2020

...High Wind Watch for the Cody Foothills Monday afternoon and
evening...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Light to moderate snow continues across the western portions of
he state this evening and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday through Wednesday, periods of snow are again expected for
the higher elevations of western Wyoming. Gusty winds are possible
in these areas on Monday.

Monday, Gusty winds possible across Sweetwater County and across
the Cody Foothills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.